Georgia, 2003

Damaging Wind in Georgia, July 19, 2003

July 19, 2003 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 19, 1:16 PM EST, 6 hours 14 minutes earlier.

Area forecast discussion, Jul 19, 1:16 PM EST, 6 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
216 PM EDT SAT JUL 19 2003

WV IMAGERY INDICATING A STRONG S/WV MOVING SWD INTO THE SERN STATES
THIS PM.  AHEAD OF THIS FEATURE...NMRS SHRA/TSRA WERE DEVELOPING
ALONG WEAK BOUNDARIES. THIS STORMS WERE MOVG E BUT WL BEGIN TO
PROPAGATE SWD INTO THE STRONG INSTABILITY ACROSS FA THROUGH THE LATE
PM HOURS. THE S/WV MAY HELP THE STORMS TO ORGANIZE AND PRODUCE ISOLD
WIND DAMAGE. OTHERWISE...THE MAIN HAZARD WL BE CLOUD TO GROUND
LIGHTNING AND HEAVY RAIN.

THE STORMS WL SLOWLY MOVE S ACROSS FA OVERNIGHT FOLLOWED BY STRONG
MID LVL DRYING AND NVA FOR LATE TONIGHT AND SUN.  WL HAVE A DRY FCST
IN SC COUNTIES AND ONLY A SLIGHT CHC IN GA COUNTIES FOR SUN.

MODELS CONISISTENT IN DEVELOPING A SEASONABLY STRONG MID LVL TROF
ACROSS THE ERN STATES NEXT WEEK. XPCT SEVERAL ROUNDS OF ORGANIZED
TSRA MAINLY FROM TUE TO THU.  WL GO DRY FOR FRI AND SAT AS THE FRONT
MOVES OFF THE COAST.

MARINE...BERMUDA HIGH WILL BE THE MAIN FEATURE FOR A LITTLE WHILE
LONGER. HIGH BEGINS TO SLIP SOUTH AND EAST MONDAY INTO TUESDAY AS
STRONG FRONT APPROACHES FROM THE NORTHWEST. WINDS AND SEAS WILL
INCREASE AS GRADIENT TIGHTENS UP BETWEEN THE FRONT AND THE HIGH.
WOULD NOT BE SURPRISED TO SEE SMALL CRAFT CONDITIONS AT LEAST IN THE
GEORGIA OFFSHORE WATERS BY MONDAY NIGHT OR TUESDAY. GFS HAS THE
FRONT MOVING THROUGH WEDNESDAY WITH WINDS DIMINISHING SIGNIFICANTLY
AFTER THAT AS SURFACE HIGH TAKES OVER. NO FLAGS.

.CHS...
GA...NONE.
SC...NONE.

SCW/HSA
Hazardous weather outlook, Jul 19, 8:43 AM EST, 10 hours 47 minutes before
AMZ330-GAZ087-088-099>101-114>119-137>141-SCZ040-042>045-047>051-
191545-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON SC
943 AM EDT SAT JUL 19 2003

.DAY ONE...TODAY AND TONIGHT.
.STRONG THUNDERSTORMS...SCATTERED STRONG THUNDERSTORMS ARE EXPECTED
ACROSS SOUTHEAST SOUTH CAROLINA AND SOUTHEAST GEORGIA THIS AFTERNOON
AND EVENING. TORRENTIAL RAINS...GUSTY WINDS AND FREQUENT LIGHTNING
WILL OCCUR WITH ANY THUNDERSTORM. ISOLATED SEVERE WEATHER IS ALSO
POSSIBLE. PLEASE REFER TO THE DAY ONE CONVECTIVE OUTLOOK...AND TO
FUTURE SHORT TERM FORECASTS...AND POSSIBLE SPECIAL WEATHER OR FLOOD
STATEMENTS FOR MORE SPECIFIC INFORMATION.

.RIP CURRENTS...THERE IS A MODERATE RISK FOR RIP CURRENTS THIS
AFTERNOON ALONG THE BEACHES OF SOUTH COASTAL SOUTH CAROLINA. REFER
TO THE LATEST SURF ZONE FORECAST AND MARINE WEATHER STATEMENT FOR
ADDITIONAL INFORMATION.

.RIVER FLOODING...RIVER FLOOD WARNINGS REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENT FOR MORE SPECIFIC
INFORMATION.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

.RIVER FLOODING...RIVER FLOOD WARNINGS WILL REMAIN IN EFFECT FOR THE
SANTEE RIVER AT JAMESTOWN...AND THE SAVANNAH RIVER AT CLYO. PLEASE
REFER TO THE LATEST RIVER FLOOD STATEMENTS FOR MORE SPECIFIC
INFORMATION.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND
EVENING.

AUSTIN

In the hours before

Special weather statement, Jul 19, 4:37 PM EST, 2 hours 53 minutes before
SCZ043-192215-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE CHARLESTON SC
537 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT COLLETON COUNTY THROUGH 615 PM
EDT...

AT 531 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES WEST OF HENDERSONVILLE...OR
ABOUT 8 MILES NORTHEAST OF YEMASSEE...MOVING NORTHEAST AT 25 MPH.
WIND GUSTS TO 45 MPH ARE POSSIBLE WITH THIS STORM AS IT AFFECTS
AREAS IN AND AROUND WHITE HALL...HENDERSONVILLE...GREEN POND
...RITTER...ASHEPOO...WALTERBORO...DRAWDY...THAYER AND NEYLES
THROUGH 615 PM EDT.

ANOTHER STRONG THUNDERSTORM 4 MILES WEST OF WIGGINS WILL AFFECT
LOCATIONS FROM WIGGINS TO FENWICK AND BENNETTS POINT WITH GUSTY
WINDS TO 45 MPH AND POSSIBLE SMALL HAIL.

FREQUENT DEADLY CLOUD TO GROUND LIGHTNING STRIKES WILL ACCOMPANY
BOTH OF THESE STORMS.

24
Special weather statement, Jul 19, 4:51 PM EST, 2 hours 39 minutes before
SCZ050-192230-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
551 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT LOWER CHARLESTON COUNTY THROUGH
630 PM EDT...

AT 550 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR A LINE OF
STRONG THUNDERSTORMS EXTENDING FROM WEST ASHLEY WEST TO HOLLYWOOD
AND ADAMS RUN.  THE STORM WAS MOVING EAST AND WILL AFFECT EDISTO
ISLAND...JOHNS ISLAND...KIAWAH ISLAND AND FOLLY BEACH THROUGH 630 PM.

WIND GUSTS TO 50 MPH AND HAIL TO ONE HALF INCH IN DIAMETER CAN BE
EXPECTED WITH THESE STORMS. VERY HEAVY RAIN AND FREQUENT CLOUD TO
GROUND LIGHTNING WILL ALSO ACCOMPANY THE STORMS.

SCW
Special weather statement, Jul 19, 5:18 PM EST, 2 hours 12 minutes before
GAZ088-100-101-192300-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
618 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY
AND SCREVEN COUNTY THROUGH 700 PM EDT...

AT 618 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS EXTENDING FROM 5 MILES SOUTH OF STATESBORO
EASTWARD INTO SOUTHERN EFFINGHAM COUNTY...AND ACROSS SOUTHERN
SCREVEN COUNTY...MOVING EAST AT 20 MPH. THESE STRONG STORMS
WILL AFFECT AREAS IN AND AROUND STILSON...MARLOW...RINCON AND
NEWINGTON THROUGH 700 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 19, 5:39 PM EST, 1 hour 51 minutes before
SCZ047-192315-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
639 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT JASPER COUNTY THROUGH 715 PM
EDT...

AT 638 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER HARDEEVILLE. THE STORM WAS MOVING
NORTHEAST AND WILL AFFECT MORGAN AND SWITZERLAND.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED.

SCW
Special weather statement, Jul 19, 5:54 PM EST, 1 hour 36 minutes before
GAZ114-115-192330-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
654 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY AND TATTNALL COUNTY
THROUGH 730 PM EDT...

AT 654 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 2 MILES NORTH OF REIDSVILLE...MOVING
EAST AT 30 MPH. THIS STRONG THUNDERSTORM WILL AFFECT AREAS IN AND
AROUND REIDSVILLE...HUGHLAND...COLLINS...BAY BRANCH...DANIELS...
MANASSAS...BELLVILLE...UNDINE...HAGAN AND CLAXTON THROUGH 730 PM EDT.

FREQUENT CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH
CAN BE EXPECTED.

24
Special weather statement, Jul 19, 6:16 PM EST, 1 hour 14 minutes before
GAZ100-192345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
716 PM EDT SAT JUL 19 2003

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY THROUGH 745 PM
EDT...

AT 716 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 3 MILES SOUTH OF REGISTER...
OR ABOUT 10 MILES SOUTHWEST OF STATESBORO...MOVING EAST AT 25 MPH.
THIS CLUSTER OF STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND
REGISTER...PORTAL...OVERBROOK...NEVILS...JIMPS...IRONGATE...
WESTCHESTER...WESTBROOKE...HOPEULIKIT AND GEORGIA SOUTHERN THROUGH
745 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH...DANGEROUS CLOUD TO GROUND LIGHTNING
STRIKES...AND VERY HEAVY RAINFALL CAN BE EXPECTED.

24

The radar

The Charleston,SC radar (KCLX), 61 km away, was scanning. The volume nearest the first event began at 00:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Chatham

When
July 19, 7:30 PM EST to 7:35 PM EST
Where
Chatham County, Garden City
Measured
50 kt (58 mph) estimated gust
Reported by
NWS STORM SURVEY
Coordinates
32.117, -81.167

Several trees and large limbs were knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2003Every state in 2003This day in weather historyWarnings in Georgia, July 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5374023.